Author(s): Reynosovon Drateln C, GmezHernndez N, RodrguezMartnez N, TorresLozano C
Abstract Share this page
Abstract An 81-year-old male and a 47-year-old female experienced recurrent severe bullous dermatosis secondary to an intake of drugs and alternative medicines indicated for arthralgias. The first patient had previously presented with Stevens-Johnson/toxic epidermal necrolysis (TEN) overlap syndrome in 2007 secondary to ingestion of trimethoprim/sulfamethoxazole indicated for a urinary tract infection; 6 years later, he presented with the same syndrome 2 days after ingestion of oral naproxen tablets 250 mg twice daily. The second patient had presented 5 years previously with TEN after receiving trimethoprim/sulfamethoxazole. In 2014, she presented with arthralgias and received a xenobiotic oral called 'miracle pills' (dosage is unknown); 3 weeks later, she again experienced TEN. Both patients were treated with intravenous immunoglobulin 400 mg/kg/day; duration of treatment was 5 days for the first patient and 3 days for the second. However, the male patient died from severe sepsis; the female patient experienced a favorable outcome. There are many risk factors for the development of cutaneous adverse drug reactions; a history of allergic reactions is one important risk factor, and both patients had it. This article reviews the scientific literature on this topic and analyzes the possible causes, including infectious processes, immunological defects, and immunogenetic factors.
This article was published in Drug Saf Case Rep
and referenced in Journal of Infectious Diseases & Therapy